Weaning of mirtazapine: Hi all, I... - Action on Postpar...

Action on Postpartum Psychosis

3,196 members2,229 posts

Weaning of mirtazapine

Milliemillie profile image

Hi all,

I suffered ppp in 2018 and subsequently suffered depression, anxiety and chronic insomnia. I was eventually prescribed 30mg daily of mirtazapine which I have been on ever since.

My sleep, anxiety and depression are all much improved and I am therefore considering coming off the meds, but am very worried my previous symptoms might recur. I am also very concerned about withdrawal symptoms from mirtazapine (I suffered horrendous side effects when I began taking the drug - insomnia, anxiety, panic attacks, suicidal thoughts…).

Does anyone have any experience if withdrawing from mirtazapine or any advice for me?

Tia x

4 Replies
Teresa_K_S profile image
Teresa_K_SVolunteer

Hi Milliemillie,

Great that you have found the forum. You will find many women on here to relate to.

I'm afraid I haven't had experience Mirtazipine personally. My mum has come off it recently though. She came off it slowly and the first symptom for her was some trouble sleeping.

It's great that your sleep, anxiety and depression are improved. If you are coming off the medication under a doctors guidance and with follow up appointments then that gives the chance to discuss any withdrawal symptoms or any other problems.

I hope all goes well for you. Sorry I can't offer any further advice. I'm sure others on here will have more similar experiences to share

Teresa x

Hi Milliemillie

Thank you so much for reaching out here, and I'm so glad to hear that you are feeling so much better now after having PP in 2018.

It's definitely a worrying time when making the decision to come off medication. Although I didn't take mirtazipine, I have withdrawn from other antidepressant medications so I hope these tips are helpful

- I would definitely work closely together with your GP or psychiatrist to advise on how to reduce the dose, how slowly to take each step down, and how to cope with any withdrawal effects

- I found the slower and gentler the reduction, the less troublesome withdrawal effects were. I found that most of my withdrawal effects were physical e.g. dizziness, tiredness, feeling a bit under the weather and these were worst at the beginning stages of withdrawal.

- It's worth avoiding Facebook groups or web pages specifically dedicated to coming off mirtazipine (or any meds) as it can be really awful reading horror stories and I think you only hear the worst there...

- The MIND website has some really good, balanced information on coming off medication and ways to talk to your Drs about it.

Hope these are useful, and I'll ask our group of volunteers to share experiences if they have personal experience of mirtazipine.

Warm wishes

Naomi

Thanks so much Naomi. You are right about avoiding googling weaning off mirtazapine. There are some real scare stories out there. I really appreciate the comment and advice, thank you

I am so glad it's been helpful Milliemillie.

Here's the link I mentioned

mind.org.uk/information-sup...

Wishing you well for your journey- remember you can always take a pause at a certain dose if withdrawals are tricky, until you stabilise and are ready for the next reduction.

Naomi x

You may also like...